Advertisement

Continuous subcutaneous lisuride infusions in Parkinson’s disease

  • P. H. S. Critchley
  • F. Grandas Perez
  • N. P. Quinn
  • J. D. Parkes
  • C. D. Marsden
Conference paper
Part of the Journal of Neural Transmission book series (NEURAL SUPPL, volume 27)

Summary

Thirteen patients with idiopathic Parkinson’s disease and “on-off” fluctuations on oral levodopa plus dopa decarboxylase inhibitor (DDI) were treated with continuous (24 hour) subuctaneous lisuride infusions together with a reduced dose of levodopa (plus DDI). An improvement in motor performance was seen in 10 patients, with a mean increase in percentage of waking time spent “on” of 32 per cent (range 13–59 percent). However, adverse effects were common, especially psychiatric effects, leading to treatment withdrawal in 11 of 13 subjects after a mean of 40 days’ treatment.

Continuous lisuride infusion together with a small dose of levodopa (plus DDI) are effective treatment for “on-off” fluctuations in Parkinson’s disease, but the frequency of adverse effects limits the number of patients who can be treated successfully with this technique.

Keywords

Motor Performance Involuntary Movement Ergot Alkaloid Antiparkinsonian Drug Anti Parkinsonian Drug 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bittkau S, Przuntek H (1986) Lisuride infusion pump for Parkinson’s disease. Lancet 2: 349Google Scholar
  2. Fanchamps A (1978) Some compounds with hallucinogenic activity. In: Berde B, Schilde HO (eds) Ergot alkaloids and related compounds. Springer, New York Berlin Heidelberg, pp 567–614CrossRefGoogle Scholar
  3. Goodwin FK (1971) Psychiatric side effects of levodopa in man. JAMA 218: 1915–1920PubMedCrossRefGoogle Scholar
  4. Hardie RJ, Lees AJ, Stern GM (1984) On-off fluctuations in Parkinson’s disease. Brain 107: 487–506PubMedCrossRefGoogle Scholar
  5. Marsden CD, Parkes JD (1976) “On-off” effects in patients with Parkinson’s disease on chronic levodopa therapy. Lancet 1: 292–296Google Scholar
  6. Moskovitz C, Moses H, Klawans HL (1978) Levodopa-induced psychosis: a kindling, phenomenon. Am J Psychiatry 135: 669–675PubMedGoogle Scholar
  7. Nutt JG, Woodward WR, Hammerstad JP, Carter JH, Anderson JL (1984) The “on-off” phenomenon in Parkinson’s disease. N Engl J Med 310: 483–488PubMedCrossRefGoogle Scholar
  8. Obeso JA, Martinez-Lage JM, Luquin MR, Bolis N (1983) Intravenous lisuride infusion for Parkinson’s disease. Ann Neurol 14: 252PubMedCrossRefGoogle Scholar
  9. Obeso JA, Luquin MR, Martinez-Lage JM (1986) Lisuride infusion pump: a device for the treatment of motor fluctuations in Parkinson’s disease. Lancet 1: 467–470PubMedCrossRefGoogle Scholar
  10. Quinn NP, Marsden CD, Parkes JD (1982) Complicated response fluctuations in Parkinson’s disease: response to intravenous infusion of levodopa. Lancet 2: 412–415PubMedCrossRefGoogle Scholar
  11. Quinn NP, Parkes JD, Marsden CD (1984) Control of “on-off” phenomenon by continuous intravenous infusion of levodopa. Neurology 34: 1131–1136PubMedCrossRefGoogle Scholar
  12. Quinn NP, Marsden CD (1986) Lithium for painful dystonia in Parkinson’s disease. Lancet 1: 1377PubMedCrossRefGoogle Scholar
  13. Quinn NP, Critchley PHS, Marsden CD (1987) Young onset parkinsonism. In preparation Ruggieri S, Stocchi F, Agnoli A (1986) Lisuride infusion pump for Parkinson’s disease. Lancet 2: 348–349Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • P. H. S. Critchley
    • 1
  • F. Grandas Perez
    • 1
  • N. P. Quinn
    • 1
  • J. D. Parkes
    • 1
  • C. D. Marsden
    • 1
  1. 1.University Department of Neurology and the Parkinson’s Disease Society Research CentreKing’s College School of Medicine and Dentistry and Institute of PsychiatryLondonUK

Personalised recommendations